Texas, 2003

Heavy Snow in Texas, December 12 to 13, 2003

December 12 to 13, 2003 · NWS AMA · 1 event in 1 county or zone

A low pressure system in the upper atmosphere over the southern Rockies combined with plenty of low level moisture and cold air in place resulted in heavy snow over the northeastern Texas panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A low pressure system in the upper atmosphere over the southern Rockies combined with plenty of low level moisture and cold air in place resulted in heavy snow over the northeastern Texas panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 12, 4:36 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Dec 12, 4:36 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
436 AM CST FRI DEC 12 2003

UPPER LOW OVER SOUTHERN ARIZONA IS MOVING EAST AND WILL BRING SNOW
TO THE PANHANDLES TODAY. MID AND UPPER LEVEL CLOUDS IN THE DIFFLUENT
ZONE DOWNSTREAM OF THE TROUGH ARE ALREADY MOVING INTO THE REGION WITH
SNOW BEING OBSERVED IN ABQ THE PAST HOUR. HAVE NOT MADE MANY CHANGES
TO THE PREVIOUS FORECAST FOR TODAY LEAVING THE WARNING AND WATCH
COUNTIES AS IS...BUT THERE ARE SOME CONCERNS THAT WILL HAVE TO BE
CLOSELY MONITORED TODAY.

FIRST FOG ACROSS THE PANHANDLES THIS MORNING IS EVIDENCE OF ABUNDANT
MOISTURE IN THE LOWER LEVELS THAT WAS LACKING WITH THE PREVIOUS
SYSTEM. MODELS AGREE THAT ISENTROPIC LIFT WILL SET UP ACROSS THE
AREA ESPECIALLY IN THE EASTERN CWA WHICH COMBINED WITH DIFFLUENCE
ALOFT COULD PROVIDE ENOUGH LIFT TO START SNOW A LITTLE EARLIER THAN
THE MODELS ARE INDICATING. ALSO...MODELS ARE INDICATING THE TROUGH
WILL BECOME NEUTRAL OR EVEN NEGATIVELY TILTED WHICH WILL ENHANCE
SNOWFALL POTENTIAL IN THE NORTHEASTERN PANHANDLES. THROW IN
NORTHEASTERLY UPSLOPING LOW LEVEL FLOW INTO THE EVENING AND THUS MY
CONCERNS FOR MORE SNOW FALL. HOWEVER CONFIDENCE NOT HIGH ENOUGH TO
CHANGE THE CURRENT PACKAGE SO WILL LEAVE AS IS.

SNOW ON THE GROUND WILL GREATLY AFFECT THE TEMPERATURE FORECAST INTO
THE WEEKEND AND HAVE LEFT TEMPS DOWN ESPECIALLY IN THE NORTHEAST
WHERE IT IS LIKELY TO REMAIN THE LONGEST. THE NEXT DISTURBANCE THEN
DIGS INTO THE WESTERN US FLATTENING THE RIDGE OVER THE PLAINS CAUSING
ZONAL FLOW AND DOWNSLOPING WINDS MAKING SUNDAY WARMER AND BREEZY.
THIS S/W TROUGH MAY CLIP THE NORTHWESTERN CWA AS IT MOVES EAST INTO
THE PLAINS. THE TROUGH WILL SEND ANOTHER STRONG COLD FRONT THROUGH
THE PANHANDLES MONDAY WHICH WILL BE MORE OF A WIND BAG THAN ANYTHING
ELSE. DRY AIR WILL ELIMINATE ANY CHANCE FOR PRECIP AHEAD OF THE FRONT
BUT LOW LEVEL MOISTURE WILL BE ADVECTED BEHIND THE FRONT AS
TEMPERATURES DROP. -10C TO -15C 700MB TEMPS AND STRONG DYNAMICS
SHOULD ENHANCE DENDRITIC GROWTH THUS HAVE UPPED POPS FOR MONDAY
NIGHT...HOWEVER SNOW AMOUNTS WILL NOT BE IMPRESSIVE AT ALL. THEN A
GRADUAL WARMING TREND IS EXPECTED THE REMAINDER OF THE PERIOD.

FCSTID = 10/HENNIG

AMARILLO    26 20 37 20 / 100 100 00 00
BEAVER      25 19 34 21 / 100 100 00 00
BOISE CITY  24 13 35 18 / 100 100 00 00
BORGER      26 19 36 21 / 100 100 00 00
BOYS RANCH  26 18 39 20 / 100 100 00 00
CANYON      26 21 38 20 / 100 100 00 00
CLARENDON   29 22 37 22 / 100 100 00 00
DALHART     25 17 37 19 / 100 100 00 00
GUYMON      24 16 35 20 / 100 100 00 00
HEREFORD    26 21 40 20 / 100 100 00 00
LIPSCOMB    26 19 33 21 / 100 100 00 00
PAMPA       26 19 35 20 / 100 100 00 00
SHAMROCK    29 23 36 23 / 100 100 00 00
WELLINGTON  30 23 37 24 / 100 100 00 00

.AMA...
TX...HEAVY SNOW WARNING 12Z FRI - 12Z SAT TXZ002>005.
     SNOW ADVISORY 12Z FRI - 12Z SAT TXZ001-006>020.
OK...HEAVY SNOW WARNING 12Z FRI - 12Z SAT OKZ002-003.
     SNOW ADVISORY 12Z FRI - 12Z SAT OKZ001.
Hazardous weather outlook, Dec 12, 6:00 AM CST, 0 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST FRI DEC 12 2003

OKZ001>003-TXZ001>020-121900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST FRI DEC 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A HEAVY SNOW WARNING IS IN EFFECT FOR THE CENTRAL AND EASTERN
OKLAHOMA PANHANDLE AS WELL AS THE EXTREME NORTHERN TEXAS PANHANDLE
FOR TODAY AND TONIGHT...

...A SNOW ADVISORY IS IN EFFECT FOR THE WESTERN OKLAHOMA PANHANDLE
AND THE REMAINDER OF THE TEXAS PANHANDLE FOR TODAY AND TONIGHT...

SNOW IS EXPECTED TO DEVELOP ACROSS THE WESTERN OKLAHOMA AND TEXAS
PANHANDLES THIS MORNING AND SPREAD EAST DURING THE AFTERNOON.
THE SNOW WILL THEN BECOME HEAVY AT TIMES...ESPECIALLY IN THE WARNING
AREA LATER TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Ochiltree

When
December 12, 6:00 AM CST to December 13, 6:00 AM CST
Where
Ochiltree forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Ochiltree county reported four inches of snow on the ground in Perryton Texas.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331186.